Treatment Gone Wrong Stirs Debate On Doctor-patient Rapport
- Hits: 3165
11 August 2010
Medicines Given To Girl For Fever Causes Deadly Skin Disease
Doctors from different departments of the Government General Hospital (GH) have been attending on R Gunasundari for the last two days at the ICU. A week ago, she had visited a doctor and was diagnosed with viral fever. The simple drug regimen including paracetamol and a painkiller, pushed her to a life–threatening condition called Stevens Johnson Syndrome where the rapid death of skin cells lead to the separation of the outer layer of the skin, epidermis, from the inner layer, dermis.
While her husband has filed a complaint of medical negligence, the episode has put the spotlight on the doctor–patient relationship. Did the doctor spend enough time with the patient to ensure that she was not allergic to any kind of drugs? Did the patient have enough trust in the doctor to go back and report the allergy immediately?
"Doctors should allow patients to call them anytime in case of an emergency," says Dr George Thomas, editor, Indian Journal of Medical Ethics. But what shocked a senior doctor in the government hospital were the prescriptions.
Several doctors agree that the consultation time per patient has come down. Says 94–year–old urologist Dr A Venugopal: "I spend at least 30 minutes with a patient. I examine them, listen to them, then explain to them and again take questions and clarifications." That is a rarity today, as patients line up by scores at clinics and hospitals. "It is impossible to spend so much time with a patient today," says TN Ravishankar, honorary secretary of the Indian Medical Association’s state unit.
The trust factor has also suffered blows. Gunasundari’s husband AR Ramanath, a tailor residing in Pazhavanthangal, had lodged a complaint with the suburban police citing medical negligence by a doctor in Nanganallur who prescribed five medicines to her. Though GH doctors suspect the paracetamol–ibuprofen combination to have cause the allergic reaction, there is no confirmation yet.
Ramanath said they returned to the hospital three days later and the duty doctor prescribed new drugs. The same day, the patient was given injection at the Government Royappettah hospital and rushed to the GH on August 6 with severe complications. So, why, did doctors not suspect a serious allergy earlier?
Senior family consultant Dr KV Thiruvengadam says it’s not easy. "Stevens Johnson Syndrome usually begins with fever, sore throat and it’s difficult to suspect drug allergies" he says. The suburban police are confused. "We need an expert view from the Medical Council of India on whether there was any negligence," says Manohar Sundar Das, assistant commissioner, Mount range. Gunasundari, doctors say, is off drugs now. "We are replacing body fluids and giving her symptomatic treatment for specific complaints," says Dr C Rajendran, director, internal medicine. "She is stable, but is at a risk of contracting bacterial infections as the protective layer of her skin has peeled off," he says.
All About A Syndrome
Stevens–Johnson syndrome (SJS) is a form of a life–threatening condition affecting the skin in which cell death causes the epidermis to separate from the dermis. It is suspected to arise from patient’s altered immune system. The condition was first recognised in 1922
Warning signs: It usually begins with fever, sore throat and fatigue. This is followed by ulcers, skin lesions on face, genital and anal regions
Cause: It is caused by adverse effects of drugs like allopurinol, ibuprofen, diclofenac, etravirine, Isotretinoin, fluconazole, valdecoxib, sitagliptin, oseltamivir, penicillins, barbiturates, sulfonamides, phenytoin, azithromycin, oxcarbazepine, zonisamide, modafinil, lamotrigine, nevirapine, pyrimethamine, ethosuximide, carbamazepine and nystatin